Alert archive / Michigan / Tornado Warnings in 2004

Tornado Warning 1, NWS Marquette, MI

July 19, 2004Menominee County, Michigan

NWS Marquette, MI issued this tornado warning at Jul 19, 2004, 4:56 PM CDT for Menominee County, Michigan. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2004, 4:56 PM CDT (21:56 UTC)
Expired
Jul 19, 2004, 5:30 PM CDT
In force
34 min
Issued by
NWS Marquette, MI
Area
Counties, with a storm outline in the text

County Menominee County, MI

The radar

The Green Bay radar (KGRB), 103 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 9.9 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2004-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 50 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2004-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
50 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
966 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KMQT 192156
TORMQT
MIC109-192230-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE MARQUETTE MI
456 PM CDT MON JUL 19 2004

THE NATIONAL WEATHER SERVICE IN MARQUETTE HAS ISSUED A

* TORNADO WARNING FOR...
  MENOMINEE COUNTY IN SOUTH CENTRAL UPPER MICHIGAN

* UNTIL 530 PM CDT

* AT 452 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE STORM WITH A DEVELOPING TORNADO 9 MILES SOUTHEAST OF
  STEPHENSON...OR 14 MILES NORTHEAST OF MENOMINEE...MOVING SOUTHEAST
  AT 10 MILES AN HOUR.

* THE TORNADIC STORM IS EXPECTED TO BE NEAR...
  RURAL SOUTHERN MENOMINEE COUNTY

THIS REPLACES THE SEVERE THUNDERSTORM WARNING PREVIOUSLY ISSUED FOR
THIS AREA.


LAT...LON 4543 8750 4529 8768 4508 8740 4524 8718

WWW.CRH.NOAA.GOV/MQT/

$$

AJ/TH/RJT

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this tornado warning went out at Jul 19, 3:00 PM CDT, 1 hour 56 minutes earlier.

Area forecast discussion, Jul 19, 3:00 PM CDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
400 PM EDT MON JUL 19 2004

.DISCUSSION...

SHOWER AND THUNDERSTORM ACTIVITY HAS BEEN VERY MINIMAL SO FAR THIS
AFTERNOON...ALTHOUGH WITH PEAK SOLAR HEATING AND PRESENCE OF LAKE
BREEZE BOUNDARIES WILL ALLOW ACTIVITY TO CONTINUE THROUGH THIS
EVENING. ETA BUFKIT ANALYSIS SHOWS POTENTIAL FOR SMALL HAIL WITH WET
BULB ZEROS FALLING BELOW 10,000 FEET EARLY...ALONG WITH CAPE OF
1000J/KG AND LIFTED INDICES AROUND -2. THESE NUMBERS SEEM FAIRLY
REASONABLE GIVEN CURRENT SURFACE OBS...BUT THE ETA HAS BEEN KNOWN TO
SLIGHTLY OVERESTIMATE THE AVAILABLE SURFACE MOISTURE. NONETHELESS
CURRENT SURFACE TEMPS ARE IN THE LOWER 80S ACROSS MUCH OF THE
INTERIOR PORTIONS OF CWA WITH DEWPOINTS IN THE LOWER 60S. EXPECTING
ONLY ISOLD COVERAGE THIS EVENING PER CURRENT KMQT AND KDLH RADAR
TRENDS...AND ANY STORMS WILL DIMINISH TONIGHT AS LOSS OF DIURNAL
HEATING...WEAK HIGH PRES...AND SUBSIDENCE UNDER 500MB RIDGING
ADVANCE OVER CWA.

NEXT SHORTWAVE IS PROGGED TO REACH THE UPPER GREAT LAKES ON WED AS
IT SKIRTS ALONG THE CANADIAN BORDER. ETA CONTINUES TO BE THE MOST
AGGRESSIVE WITH THIS SYSTEM...PUSHING A WARM FRONT THROUGH CWA EARLY
WED...WHILE GFS/ECMWF/UKMET DEPICT A MORE REALISTIC TIMING OF THE
FRONT FOR WED AFTERNOON AND EVENING. OVERALL THIS SYSTEM IS NOT TOO
IMPRESSIVE...WITH ONLY MINIMAL CONVERGENCE IN THE 850-500MB LAYER
AND NO UPPER JET SUPPORT UNTIL THU MORNING. HOWEVER...GFS DEPICTS
SOME AVAILABLE CAPE AND INSTABILITY WITH WEAK ISENTROPIC LIFT ON WED
AFTERNOON TO WARRANT LOW CHANCE POPS. EVEN BETTER INSTABILITY OF
6-7C/KM IN THE 850-700MB LAYER OCCURS ALONG WITH UPPER JET SUPPORT
THU...SO WILL CONTINUE CHANCES FOR SHOWER AND THUNDERSTORM ACTIVITY
UNTIL WED EVENING AS COLD FRONT PUSHES THROUGH...AND INCREASING
SUBSIDENCE AND DRYING ARRIVE.

IN THE EXTENDED...GFS/ECMWF/UKMET ALL CONTINUE TO SHOW SURFACE HIGH
PRES DOMINATING THE UPPER GREAT LAKES THROUGH THE WEEKEND AS 500MB
TROUGH PUSHES THROUGH CANADA. BIGGEST CONCERN WITH THIS PATTERN WILL
BE THE UNSEASONABLY COOL AIRMASS DEPICTED...WITH THE GFS AND ECMWF
SHOWING THE 0C ISOTHERM OVER LAKE SUPERIOR AT 12Z FRI. WITH THE
SURFACE HIGH BECOMING CENTERED OVER CWA FRI NIGHT INTO EARLY
SAT...EXPECT LOW TEMPS SAT MORNING AROUND 40 DEGREES. GFS MOS SHOWS
REASONABLE VALUES OF 41 AT IMT AND 42 AT SAW...WITH MIDDLE 40S FOR
LOCATIONS NEAR THE GREAT LAKES. HIGH TEMPS IN THE EXTENDED WILL
GRADUALLY WARM FROM THE LOWER TO MIDDLE 60S ON FRI TO THE MIDDLE TO
UPPER 70S BY MON.

NO SHOWER OR THUNDERSTORM ACTIVITY IS EXPECTED IN THE EXTENDED
PERIODS AT THIS TIME AS A 500MB RIDGE AXIS LOOKS TO BUILD OVER THE
UPPER GREAT LAKES. EXTENDED FORECAST OVER THE NEXT FEW DAYS MAY
TRANSITION TO A CHANCE OF SHOWERS FOR THE FIRST PART OF NEXT WEEK AS
NCEP ENSEMBLES SHOW A LITTLE MORE INCONSISTENCIES FOR DAY 7 AND
BEYOND.

&&

.MQT WATCHES/WARNINGS/ADVISORIES...NONE.

&&

LAROSA
Hazardous weather outlook, Jul 19, 3:20 PM CDT, 1 hour 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
420 PM EDT MON JUL 19 2004

MIZ001>007-009>014-084-085-201200-
ALGER-BARAGA-DELTA-DICKINSON-GOGEBIC-IRON-KEWEENAW-LUCE-MARQUETTE-
MENOMINEE-NORTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-ONTONAGON-
SOUTHERN HOUGHTON-SOUTHERN SCHOOLCRAFT-
420 PM EDT MON JUL 19 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL UPPER
MICHIGAN.

.DAY ONE...TONIGHT AND TUESDAY

ISOLATED THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS PORTIONS OF
WEST AND CENTRAL UPPER MICHIGAN THIS EVENING...THOUGH ONLY BRIEF
HEAVY RAINFALL AND SMALL HAIL IS EXPECTED WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY

THUNDERSTORMS ARE POSSIBLE WEDNESDAY AFTERNOON THROUGH THURSDAY
EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED...BUT ANY REPORTS THIS EVENING
WOULD BE GREATLY APPRECIATED.

ADDITIONAL WEATHER INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.CRH.NOAA.GOV/MQT (ALL LOWER CASE)

LAROSA

In the hours before

Local storm report, Jul 19, 4:40 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
540 PM EDT MON JUL 19 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0517 PM     HAIL             5 E RALPH               46.07N 87.63W
07/19/2004  1.00 INCH        DICKINSON          MI   PUBLIC

0517 PM     HAIL             1 W NORTHLAND           46.07N 87.60W
07/19/2004  1.00 INCH        MARQUETTE          MI   PUBLIC

&&

TRH

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 4:15 PM CDTSevere Thunderstorm WarningMQTDickinson, Marquette15 min
Jul 19, 4:28 PM CDTSevere Thunderstorm WarningMQTMenominee62 min
Jul 19, 5:17 PM CDTSevere Thunderstorm WarningMQTSchoolcraft58 min

Nearby

Tornado Warnings in Michigan, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.